Minnesota, 2011

Tornado in Minnesota, July 30, 2011

July 30, 2011 · NWS ABR · 1 event in 1 county or zone

A thunderstorm developed along a cold front sweeping southward across west central Minnesota. A weak tornado dropped from the thunderstorm in far southeast Traverse County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm developed along a cold front sweeping southward across west central Minnesota. A weak tornado dropped from the thunderstorm in far southeast Traverse County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 30, 2:52 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 30, 2:52 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT SAT JUL 30 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY
FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES THROUGH THE
PERIOD...ALONG WITH HEAT INDEX VALUES SUNDAY AND MONDAY.

CURRENTLY...IT IS HOT AND HUMID AND HEAT INDEX VALUES HAVE CLIMBED
INTO THE 95 TO 100 DEGREE RANGE ACROSS PARTS OF THE FORECAST AREA
MAINLY ALONG AND WEST OF THE JAMES RIVER VALLEY. THERE IS ALSO A
NORTH-SOUTH ORIENTED COLD FRONT POSITIONED ACROSS THE MISSOURI
RIVER VALLEY THIS AFTERNOON. PLENTY OF MID-LEVEL CAP-FREE
INSTABILITY IS OVER THE CWA AT THIS TIME WITH APPX 30 TO 40 KNOTS
OF 0-6KM SHEAR ACCOMPANYING IT. JUST ABOUT THE ONLY THING LACKING
TO SET OFF SEVERE CONVECTION THIS AFTERNOON IS A MID-LEVEL SHORT-
WAVE KICKER TO GET STORMS GOING. THERE APPEARS TO BE A AN UPPER
LEVEL JET-STREAK LIFTING OUT OF NERN WYOMING THIS AFTERNOON.
PERHAPS LATER THE UPPER LEVEL LIFT SUPPORT FROM THIS JET STREAK
COULD INDUCE A FEW STORMS ALONG THE BOUNDARY. SEVERE THUNDERSTORM
WATCH 704 WAS CANCELLED A BIT AGO DUE TO LACK OF THUNDERSTORM
COVERAGE IN THE WATCH AREA. HOWEVER...FUTURE WATCHES MAY BE ISSUED
SHOULD SATELLITE/RADAR IMAGERY SHOW SIGNS OF CONVECTIVE LIFE ALONG
THIS FRONTAL BOUNDARY.

THERE IS PLENTY OF THUNDER POTENTIAL THIS EVENING...BUT THE LACK
OF A MEANINGFUL MID-LEVEL SHORTWAVE WORKING THROUGH WILL PROLLY
LEAVE MUCH OF THIS INSTABILITY AND SHEAR UNTAPPED THIS EVENING AND
OVERNIGHT. MODELS ARE PROGGING THIS FRONTAL BOUNDARY TO RE-
ORIENTATE OVERNIGHT TO MORE OF A WEST-EAST POSITION AND BEGIN
LIFTING NORTHWARD ON SUNDAY AS A WARM FRONT. MID-LEVEL CAPPING
INVERSION TEMPS DO NOT LOOK TO REACH THIS CWA UNTIL LATE SUNDAY
NIGHT/EARLY MONDAY...SO THERE COULD BE A FEW STORMS DEVELOPING
ALONG THIS BOUNDARY ON SUNDAY. A MORE LIKELY
SCENARIO...HOWEVER...WOULD BE NIGHT-TIME CONVECTION SUNDAY NIGHT
INTO MONDAY MORNING WHEN THERE WILL BE A MID-LEVEL WAVE PROGGED TO
BE WORKING THROUGH...INC CONJUNCTION WITH A GOOD LOW LEVEL JET
NOSING UP THROUGH THIS CWA WHILE FAVORABLE MID-LEVEL WAA/FORCING
ZONE IS IN PLACE. MONDAY IN ALL LIKELIHOOD IS CAPPED OFF TO
CONVECTION UNTIL AFTER 00Z WHEN BETTER LOW LEVEL FORCING WILL SET
UP AGAIN WITH A LLJ. THERE IS ANOTHER FRONTAL BOUNDARY WORKING
THROUGH THE REGION MONDAY/MONDAY NIGHT...SO POPS WERE FOCUSED
MORESO ALONG AND EAST OF THAT FROPA MONDAY EVENING AND MONDAY
NIGHT. TUESDAY SHOULD BE A HIGH PRESSURE DOMINATED SOMEWHAT COOLER
AND DRIER DAY OVER THE CWA...SO KEPT TUESDAY DRY IN THE WX/POP GRIDS.

TEMPWISE...DID ISSUE A HEAT ADVISORY FOR PORTIONS OF
CENTRAL/NORTH CENTRAL SOUTH DAKOTA FOR SUNDAY WHERE HEAT INDEX
VALUES SHOULD RANGE FROM 100 TO 105 DEGREES. WITH SUNDAY NIGHT
LOWS NOT EXPECTED TO FALL MUCH BELOW THE MID 70S...OPTED TO JUST
KEEP THE HEAT ADVISORY GOING OVERNIGHT AND INTO MONDAY FOR THIS
AREA OF THE CWA...AS INDECES RANGE FROM 100 TO AROUND 110 DURING
THE AFTERNOON ON MONDAY. THE REMAINDER OF NORTH CENTRAL AND ALL OF
NORTHEAST SOUTH DAKOTA JOIN THE HEAT ADVISORY AREA ON MONDAY WHEN
INDECES ARE FORECAST TO RANGE BETWEEN 95 AND 110 DEGREES.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES SHOW GOOD AGREEMENT
THROUGH THE LONG TERM IN HAVING A STAGNANT LONG WAVE PATTERN
ACROSS THE US. A LARGE UPPER LEVEL HIGH PRESSURE AREA WILL REMAIN
ACROSS MUCH OF THE SOUTHERN US THROUGH THE LONG TERM WITH MEAN
UPPER LEVEL LOW PRESSURE TROUGHING ALONG AND OFF THE US WEST COAST.
OUR REGION WILL CONTINUE TO BE ON THE NORTHERN EDGE OF THE UPPER
LEVEL HIGH PRESSURE AREA IN DEEP WESTERLY FLOW. THUS...EXPECT ONE
SHORT WAVE TROUGH AFTER ANOTHER TO TREK ACROSS OUR REGION THROUGH
THE LONG TERM ALONG WITH THEIR ASSOCIATED LOW LEVEL
CONVERGENT/FRONTAL ZONES. THUS...SLIGHT CHANCE/CHANCES OF
THUNDER WILL CONTINUE THROUGH MUCH OF THE PERIOD. TEMPERATURES
WILL REMAIN RIGHT AROUND NORMAL FOR THIS TIME OF YEAR WITH PLENTY
OF SUNSHINE ALONG WITH HIGH HUMIDITY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

GENERALLY VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH
TONIGHT AND SUNDAY MORNING. WITH A FRONTAL BOUNDARY EXTENDING
ACROSS THE EASTERN PART OF THE REGION...EXPECT SOME THUNDERSTORMS
TO DEVELOP ALONG THIS FRONT THIS AFTERNOON AND TONIGHT. SOME OF
THESE COULD AFFECT PIR...ABR AND ATY BRINGING MVFR CONDITIONS
ALONG WITH STRONG WINDS. WILL AMEND IF NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM NOON CDT /11 AM MDT/ TO 8 PM CDT /7 PM MDT/
     MONDAY FOR BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-ROBERTS-WALWORTH.

     HEAT ADVISORY FROM NOON CDT /11 AM MDT/ SUNDAY TO 8 PM CDT /7 PM
     MDT/ MONDAY FOR BUFFALO-DEWEY-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-POTTER-SPINK-STANLEY-SULLY.

MN...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR BIG STONE.

&&

SHORT TERM...DORN
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 30, 2:51 AM CST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
351 AM CDT SAT JUL 30 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
351 AM CDT SAT JUL 30 2011 /251 AM MDT SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING AS A
FRONTAL BOUNDARY DROPS INTO THE AREA. SEVERE STORMS ARE POSSIBLE
ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA WITH LARGE HAIL
AND STRONG WINDS.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON ALONG
AND WEST OF THE JAMES VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THROUGH
THE PERIOD.

HOT AND HUMID CONDITIONS ARE EXPECTED SUNDAY AND MONDAY WITH HEAT
INDICES SURPASSING 100 DEGREES ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

TMT

In the hours before

Special weather statement, Jul 30, 6:03 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT SAT JUL 30 2011

MNZ039-046-310030-
BIG STONE-TRAVERSE-
703 PM CDT SAT JUL 30 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BIG STONE AND SOUTHEASTERN TRAVERSE COUNTIES UNTIL 730 PM CDT...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COLLIS...OR 16 MILES
SOUTHEAST OF WHEATON...MOVING SOUTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE JOHNSON AND ARTICHOKE.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.

&&

TDK

The radar

The Aberdeen radar (KABR), 166 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Traverse

When
July 30, 6:11 PM CST to 6:18 PM CST
Where
Traverse County, 7.93 mi ESE of Collis to 8.4 mi ESE of Collis
Rating
EF0
Path length
0.47 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
45.590, -96.290

The tornado touched down in a corn field near Collis and traveled slowly southeast through a tree grove. The tornado damaged the corn along with many trees with several trees uprooted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338182.